Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Why switch my protease inhibitor when it's working?
Mar 25, 2012

Dear Doc,

My HIV specialist has suggested I consider changing the protease inhibitor in my regimen. I have been taking Kaletra (with Epzicom) since my diagnosis in late 2005. Most recent blood work shows undetectable virus and 802 T-cells. I take Tricor to balance the triglycerides and cholesterol which shot up when I first took the meds, but which have been normal for six years. Other than uric acid that the rheumatologist concluded had caused "disseminated gout" (I had it in my hands--VERY painful!!), I have no real side-effects of my meds. I did when I first started them (diarrhea, insomnia, etc.), but really nothing to complain of. I have been 100% adherent to treatment.

Here's my question, then: My doc suggests I switch out the Kaletra for Reyataz or Prezista. Reading about their potential side effects, and also the fact that you have to take an additional "booster" drug--and knowing how awful it was adjusting to the regimen I've been on all this time--I am really not keen to switch when it seems the Kaletra/Epzicom/Tricor combination is working fine.

Can you offer a second opinion?

Many thanks

Response from Dr. Holodniy

The only reason to switch, particularly to reyataz, would be a more favorable lipid profile. In other words, reyataz doesn't raise lipids as much as kaletra so you might not have to take the tricor. Other than that, I see know reason to change based on the history and response you have outlined.



Previous
Does Lymphoma Show Up On Labs?
Next
can stress increase viral load?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement